Florida, 2007

Hail in Florida, May 13, 2007

May 13, 2007 · NWS TAE · 1 event in 1 county or zone

Isolated strong to severe thunderstorms affected portions of the Florida Big Bend during the late afternoon and early evening of May 13.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Isolated strong to severe thunderstorms affected portions of the Florida Big Bend during the late afternoon and early evening of May 13.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at May 13, 2:45 PM EST, 1 hour 27 minutes earlier.

Area forecast discussion, May 13, 2:45 PM EST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TALLAHASSEE FL
345 PM EDT SUN MAY 13 2007

.SYNOPSIS...
18Z WATER VAPOR AND H4 RUC ANALYSIS SHOWING A RATHER AMPLIFIED UPPER
PATTERN ACROSS THE CONUS. LOOKING AT A LARGE DOMINANT RIDGE COVERING
THE CENTRAL 2/3RDS OF THE COUNTY WITH DIGGING TROUGHS ON EITHER SIDE
ALONG BOTH THE PACIFIC AND ATLANTIC SEABOARDS. OVER THE SOUTHEAST...
BROAD MID LEVEL TROUGH CONTINUES TO SLOWLY MIGRATE TO THE SOUTH WITH
AN AXIS FROM NORTHEAST FLORIDA TO THE EASTERN GULF OF MEXICO. THE
RIDGE TO THE WEST IS TRYING TO BUILD EAST THIS AFTERNOON INTO
WESTERN PORTIONS OF THE FORECAST AREA AS THE TROUGH SLIPS FURTHER
SOUTHEAST.

AT THE SURFACE WE SEE A BACK DOOR COLD FRONT FROM CENTRAL AL TO
CENTRAL GA SLOWLY PUSHING SOUTHWARD TOWARD THE AREA. THE GRADIENT
REMAINS QUITE RELAXES WITH STILL A HINT OF A SURFACE TROUGH
ACROSS THE SOUTHERN PORTION OF THE AREA INCLUDING THE COASTAL
WATERS. MID LEVEL CLOUDS HAD BEEN VERY STUBBORN INTO THE EARLY
AFTERNOON ACROSS THE SOUTHERN HALF OF THE AREA ASSOCIATED WITH THE
MID-LEVEL TROUGH DESCRIBED ABOVE. THESE CLOUDS INITIALLY HAD A
NEGATIVE IMPACT ON THE DIURNAL TEMPERATURES RISE IN MANY SPOTS AND
THERE WAS AND IS STILL SOME CONCERN THAT THIS MAY HAVE A SUPPRESSING
EFFECT ON CONVECTIVE COVERAGE DURING THE REST OF THE AFTERNOON AND
EVENING. HOWEVER...NOW THAT THE CLOUDS HAVE DISSIPATED TEMPS HAVE
RISEN INTO THE UPPER 80S AND SEA-BREEZE CONVECTION IS BEGINNING TO
INITIATE. EVEN A SHOWER OR TWO CLOSE TO THE FIRES HAVE BEEN TRYING
TO DEVELOP. HOPEFULLY THESE SHOWERS CAN INCREASE IN COVERAGE AND
LIGHTNING WILL NOT START ANY NEW WILDFIRES.

&&

.SHORT TERM...LATE AFTERNOON THROUGH TUESDAY NIGHT.
BACK-DOOR COLD FRONT DROPS SOUTH ACROSS THE FORECAST AREA DURING THE
EVENING AND OVERNIGHT HOURS. LINGERING SHOWERS AND THUNDERSTORMS
WILL BE WINDING DOWN WITH THE FRONTAL PASSAGE DURING THE MID TO LATE
EVENING. AS WAS MENTIONED THIS MORNING...WITH SURFACE BASED CAPES
AROUND 2000 J/KG A FEW BRIEF STRONG UPDRAFTS WILL LIKELY BE ABLE TO
GET GOING. THE DECENT CAPE COMBINED WITH 0-6KM BULK SHEAR UNDER 25
KNOTS POINTS TO A PULSE STORM MODE ENVIRONMENT. A FEW PULSE STORMS
MAY GET STRONG TO MARGINALLY SEVERE IN STRENGTH. FAIRLY WIDE CAPE
PROFILE IN THE HAIL GROWTH ZONE POINT TO THE MAIN THREAT WITH ANY
STRONG STORMS BEING SMALL TO MARGINALLY SEVERE HAIL AND ALSO STRONG
GUSTY WINDS AS THESE STORMS COLLAPSE. BEST CHANCE FOR ORGANIZED
STORMS THIS EVENING WILL BE ACROSS OUR FLORIDA ZONES UP INTO
SOUTHERN GEORGIA. HOWEVER WITH THE FRONT STILL TO THE NORTH...A FEW
STORMS CAN NOT BE RULED OUT ACROSS SOUTHEAST ALABAMA AND OUR
NORTHERN GEORGIA ZONES.

FRONT AND ANY LINGERING CONVECTION EXIT INTO THE COASTAL WATERS
AFTER MIDNIGHT WITH PARTLY CLOUDY SKIES LINGERING ACROSS THE REGION.
IF THE FIRES SURVIVE THE AFTERNOON...WHICH IN SOME FORM OR ANOTHER
THEY ARE LIKELY TO DO...THEN THE EASTERLY TO NORTHEASTERLY GRADIENT
WILL CONTINUE TO BRING AREAS OF SMOKE INTO THE BIG BEND AND FAR
SOUTHERN GEORGIA. THE SMOKE MAY PERHAPS BECOME EVEN THICKER IN SPOT
AS THE PLUME EXPANDS FURTHER WEST.

HIGH PRESSURE NOSES INTO THE REGION FROM OFF THE SOUTHEAST COAST
FROM MONDAY THROUGH TUESDAY NIGHT. GRADIENT AS THIS HIGH BUILDS IN
WILL BE RATHER STRONG ON MONDAY. NAM IS STILL TRYING TO DEVELOP SOME
SEA-BREEZE CONVECTION CLOSE TO THE COAST...BUT FEEL THIS IS WAY
OVERDONE AND WILL NOT HAVE POPS IN THE FORECAST. 950MB WINDS ARE
GENERALLY FROM THE ENE AT 15-20 KNOTS WHICH SHOULD BE ENOUGH TO KEEP
ANY SEA-BREEZE THAT TRIES TO DEVELOP VERY NEAR THE COAST OR
OFFSHORE. ALSO MID/UPPER LEVEL RIDING IS BUILDING OVERHEAD AND
FORECAST SOUNDING SHOW QUITE A BIT OF MID-LEVEL WARMING THAT WOULD
ALSO HELP TO SQUASH ANY POTENTIAL CONVECTION. MONDAY LOOKS TO BE A
COOLER THAN RECENT DAYS WITH 850 MB TEMPS DROPPING TO BETWEEN 9 AND
11C ACROSS THE SOUTHEAST BEHIND THE FRONT. DO THINK THAT THE
MIXING WILL BE QUITE STRONG SO DID ALLOW TEMPS TO TOP OUT IN THE
LOWER TO MIDDLE 80S (WARMEST WEST).

FORECAST AREA GENERALLY STAYS ON THE DRY SIDE THROUGH TUESDAY NIGHT.
WITH TEMPERATURES WARMING BACK UP INTO THE MIDDLE 80S FOR MOST
LOCATION ON TUESDAY AFTERNOON.

&&

.LONG TERM...WEDNESDAY THROUGH SUNDAY.
DRY AND GRADUALLY WARMING CONDITIONS WILL CONTINUE THROUGH
WEDNESDAY. THE NEXT FRONT IS EXPECTED TO APPROACH THE AREA BY
THURSDAY BRINGING WITH IT AN INCREASED SHOT AT SOME THUNDERSTORMS.
COOLER AND DRY CONDITIONS WILL RETURN FOR FRIDAY INTO THE WEEKEND AS
HIGH PRESSURE BUILDS INTO THE AREA.

&&

.MARINE...TONIGHT THROUGH WED.
LOW WINDS AND SEAS WILL CONTINUE ACROSS MOST OF THE COASTAL WATERS
INTO THIS EVENING. THUNDERSTORMS ARE DEVELOPING JUST INLAND...BUT A
GENERAL NORTHERLY FLOW WILL LIKELY PUSH A FEW OF THESE STORMS INTO
THE COASTAL WATERS DURING THE LATE AFTERNOON AND EVENING HOURS. A
BACK DOOR COLD FRONT WILL THEN CROSS THE WATERS AFTER MIDNIGHT WITH
WINDS AND SEAS COMING UP TO CAUTION LEVELS FROM EAST TO WEST. A
TIGHT GRADIENT WILL CONTINUE ACROSS THE WATERS THROUGH MONDAY NIGHT
WITH CAUTION CONDITIONS FOR MUCH OF THE TIME. WILL HAVE TO KEEP AN
EYE ON THINGS AS WINDS AND SEAS MAY BRIEFLY APPROACH ADVISORY LEVEL
CRITERIA ON MONDAY NIGHT. WINDS AND SEAS WILL THEN RELAX INTO THE
MIDDLE OF THE WEEK AHEAD OF THE NEXT FRONT THAT WILL APPROACH FROM
THE WEST.

&&

.AVIATION...
THE PERSISTENT HAZE AND SMOKE UP IN VLD SHOULD CLEAR OUT SHORTLY
AFTER 18Z TO BE QUICKLY REPLACED BY A HIGH BASED CU FIELD. THE HAZE
WILL LINGER UNTIL AROUND 20Z AT TLH WITH MVFR VSBY UNTIL THAT TIME.
WE PULLED CONVECTION OUT OF THE FORECAST, EXCEPT FOR PFN WHERE
CONVERGENCE ALONG THE SEA BREEZE FRONT COULD RESULT IN ISOLATED TS.
WE USED A VICINITY GROUP THERE FOR A FEW HOURS. ELSEWHERE, WE NOW
BELIEVE CONVECTION WILL BE LIMITED TO AREAS S AND E OF VLD AND TLH
THIS AFTERNOON. PERSISTENT MID LEVEL CLOUD DEBRIS ASSOCIATED WITH
YESTERDAYS CONVECTION, COMBINED WITH THE THICK HAZE TO DELAY
HEATING UNTIL THE UPPER VORT LOBE HAD ALREADY DRIFTED TO A
VLD-TLH-PFN LINE. SO WITH UPPER FORCING GONE, AND RIDGING BUILDING
ALOFT, WE NO LONGER EXPECT SCATTERED CONVECTION TODAY. THAT IS NOT
GOOD NEWS FOR THE FIRES TO OUR E. WINDS ARE EXPECTED TO PICK UP OUT
OF THE E OVERNIGHT, INCREASING TO 12-15 KT AFTER SUNRISE MON. THIS
WILL FAN THE FLAMES AND RESULT IN A WELL MIXED ATMOSPHERE DOWNSTREAM
WITH GOOD TRANSPORT WINDS. THIS WILL BRING SMOKE FROM THE FIRES WELL
TO THE W. WE HAVE INCLUDED AT LEAST SOME MENTION OF SMOKE IN ALL OF
THE TERMINALS. HOWEVER, CONDITIONS SHOULDNT BE BELOW VFR AT ABY. AT
DHN AND PFN, VSBY SHOULD FLUCTUATE BETWEEN 5 AND 6SM AFTER 09Z
TONIGHT. FURTHER E, INDICATIONS ARE THAT TLH AND VLD WILL HAVE SMOKE
PROBLEMS AND WE HAVE FORECAST IFR CONDITIONS AT THESE TWO TERMINALS
BEGINNING AS EARLY AS 05Z AT VLD AND 09Z AT TLH, THEN CONTINUING TO
THE END OF THE TAF PERIOD. IT IS POSSIBLE THAT VSBY WILL DROP INTO
THE LIFR RANGE AT THESE TOW TERMINALS, BUT CONFIDENCE IS TOO LOW TO
FORECAST THIS AT THIS TIME.

&&

.FIRE WEATHER...
SLIGHTLY DRIER AIR WILL ARRIVE ON NORTHEAST WINDS BEHIND A BACKDOOR
COLD FRONT TONIGHT AND EARLY MONDAY. DESPITE THE DRIER AIR...RH
VALUES LOOK TO REMAIN JUST ABOVE CRITICAL LEVELS. WILL HAVE TO WATCH
THINGS THOUGH...ESPECIALLY ACROSS FLORIDA AS WINDS WILL BE QUITE
GUSTY DURING THE AFTERNOON AND IF RH VALUES DIP A BIT LOWER THAN
FORECAST THEN NEAR RED FLAG CONDITIONS WILL BE POSSIBLE. SIMILAR DAY
WITH A BIT LESS WIND FOR TUESDAY BEFORE THE NEXT FRONT BEGINS TO
APPROACH FROM THE WEST DURING THE MIDDLE OF THE WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE  65  85  59  86  61 /  20  10  10  10  10
PANAMA CITY  68  85  64  84  66 /  20  10  10  10  10
DOTHAN       64  85  61  86  61 /  10   0  10  10  10
ALBANY       64  83  57  86  61 /  10   0  10  10  10
VALDOSTA     64  83  59  85  60 /  10  10  10  10  10
CROSS CITY   65  84  59  86  61 /  20  20  10  10  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.
GM...NONE.

&&

AVIATION/FIRE WX...WOOL
PUBLIC/MARINE...MROCZKA
LONG TERM...CAMP
Hazardous weather outlook, May 13, 5:10 AM EST, 11 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
610 AM EDT SUN MAY 13 2007

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ730-750-755-765-770-775-141000-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
610 AM EDT SUN MAY 13 2007 /510 AM CDT SUN MAY 13 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ALABAMA...FLORIDA...SOUTH CENTRAL GEORGIA...SOUTHWEST GEORGIA AND
GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT

SMOKE FROM NORTHEAST FLORIDA FIRES WILL CONTINUE TO SPREAD ACROSS
SOUTH CENTRAL GEORGIA AND THE FLORIDA BIG BEND TODAY. VISIBILITIES
WILL BE REDUCED BELOW 3 MILES AT TIMES...WITH LOCALIZED AREAS OF
LESS THAN 1 MILE POSSIBLE.

AN APPROACHING COLD FRONT COMBINED WITH THE AFTERNOON SEABREEZE
WILL TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS TODAY. A FEW OF
THESE STORMS MAY BE STRONG WITH WINDS UP TO 40 MPH...SMALL
HAIL...AND DANGEROUS CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SMOKE FROM AREA FIRES WILL CONTINUE TO REDUCE VISIBILITIES ACROSS
PARTS OF THE REGION DURING THE NEXT SEVERAL DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CAMP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Dixie

When
May 13, 4:12 PM EST
Where
Dixie County, 8 mi SW of Old Town
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
29.518, -83.074

Nickel size hail reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2007Every state in 2007This day in weather historyWarnings in Florida, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 31474.